Texas, 2005

Hail in Texas, April 20, 2005

April 20, 2005 · NWS AMA · 15 events in 5 counties and zones

Severe thunderstorms with very large hail moved across the eastern Texas panhandle during the early evening hours. There have been no reports of damage or injuries from the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with very large hail moved across the eastern Texas panhandle during the early evening hours. There have been no reports of damage or injuries from the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:15 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 2:15 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED APR 20 2005

.DISCUSSION...
DRYLINE HAS PUSHED ACROSS ALL BUT THE SOUTHEASTERN CORNER OF THE
TEXAS PANHANDLE. S/W MOVING ACROSS SW TEXAS IS HELPING TO GET
CONVECTION GOING ACROSS THE SOUTH PLAINS AND BEARS WATCHING TO SEE
IF THIS ACTIVITY WILL INCREASE IN STRENGTH AND COVERAGE ACROSS THE
FAR SOUTHEAST THIS EVENING.  FOR THE REST OF THE REGION...DRY AIR
IS ENTRENCHED BEHIND THE DRYLINE AND WILL KEEP CLEAR SKIES IN
PLACE.  ONLY MAJOR CHANGE TO SHORT TERM GRIDS WAS TO PULL POP
CHANCES OUT FOR TOMORROW AS DRY AIR REMAINS IN PLACE OVER THE
REGION.  WINDSHIFT WILL PUSH THROUGH DURING THE DAY TOMORROW...BUT
HIGHER DEWPTS BEHIND THE FRONT WILL DO LITTLE TO GET PRECIP GOING
AS TIME SERIES SHOW LITTLE MOISTURE ALOFT AND WEAK SYNOPTIC LIFT.
TEMPS WILL BE A BIT COOLER BUT NOT BY MUCH AS FLOW PATTERN ALOFT
STARTS TO TRANSITION TO A S/W RIDGE BY THE WEEKEND.

AS THE FLOW TRANSITIONS...A SECONDARY SURGE OF COOL AIR WILL SLIDE
ACROSS THE REGION LATE THURSDAY/DURING THE DAY FRIDAY.  ALSO PUT
WINDS INTO THE HIGH-END OF BREEZY FOR FRIDAY AS SFC PRES GRADIENT
TIGHTENS UP BEHIND FRONTAL PASSAGE.  THIS WILL THEN LET MUCH COOLER
AIR SPILL INTO THE PANHANDLES AND KNOCK TEMPS BACK INTO THE FIRST
PART OF THE WEEK.  SHOULD SEE DRY FRONTAL PASSAGE AS ATMOSPHERE WILL
BE RELATIVELY DRY.  AS RIDGE MOVES EAST OF AREA LATE SUNDAY...
RETURN FLOW SHOULD BECOME ESTABLISHED AND TEMPS BEGIN TO MODERATE.
COULD ALSO SEE MOISTURE START TO RETURN TO THE REGION BUT STILL NOT
CONFIDENT ON TIMING SO LEFT POP STRUCTURE ALONE.  DID BUMP TEMPS UP
A CATEGORY FOR MON AND TUE.  MODELS ADVERTISE ANOTHER FRONT PUSHING
THROUGH THE REGION TUESDAY...BUT WILL WAIT AND SEE HOW THINGS
UNFOLD NEXT WEEK BEFORE MAKING MAJOR CHANGES.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  77  46  70 /  10   0  10  10
BEAVER OK                  53  78  46  69 /  20  10  10  10
BOISE CITY OK              47  73  41  67 /   0   0  10  10
BORGER TX                  54  78  44  70 /  10   0  10  10
BOYS RANCH TX              46  78  44  71 /   0   0  10  10
CANYON TX                  46  78  46  71 /   0   0  10  10
CLARENDON TX               56  80  49  72 /  10  10  10  10
DALHART TX                 44  75  41  68 /   0   0  10  10
GUYMON OK                  48  77  42  68 /  10   0  10  10
HEREFORD TX                44  78  46  69 /   0   0  10  10
LIPSCOMB TX                57  79  47  70 /  20  10  10  10
PAMPA TX                   57  78  46  69 /  10  10  10  10
SHAMROCK TX                59  82  50  72 /  20  10  10  10
WELLINGTON TX              60  83  51  76 /  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

03/17
Hazardous weather outlook, Apr 20, 12:00 PM CST, 4 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 20 2005

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
THE AREA AT GREATEST RISK WILL BE GENERALLY EAST OF A LINE FROM
BEAVER TO MIAMI...TO CLARENDON. THE MAIN SEVERE WEATHER THREAT WILL
BE FROM LARGE HAIL AND DAMAGING WINDS.

ALSO...BREEZY WARM AND DRY WINDS WILL INCREASE THE FIRE DANGER
TODAY...MAINLY OVER WESTERN SECTIONS OF THE PANHANDLES. CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Apr 20, 3:57 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT WED APR 20 2005

TXZ018-019-202245-
ARMSTRONG TX-DONLEY TX-
457 PM CDT WED APR 20 2005

...STRONG THUNDERSTORMS IN ARMSTRONG AND DONLEY COUNTIES...

SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING FROM 3 MILES WEST OF
HOWARDWICK TO 16 MILES SOUTHWEST OF CLARENDON AT 457 PM CDT...MOVING
NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

KRAMAR
Special weather statement, Apr 20, 4:34 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT WED APR 20 2005

TXZ019-202300-
DONLEY TX-
534 PM CDT WED APR 20 2005

...STRONG THUNDERSTORM IN NORTHERN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HOWARDWICK AT 534
PM CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Local storm report, Apr 20, 4:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             LEFORS                  35.44N 100.80W
04/20/2005  1.75 INCH        GRAY               TX   EMERGENCY MNGR

&&

MK

The radar

The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Gray

When
April 20, 4:46 PM CST to 4:47 PM CST
Where
Gray County, Lefors
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.433, -100.817

Hail, Lipscomb

When
April 20, 4:49 PM CST
Where
Lipscomb County, Booker
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -100.533

Hail, Gray

When
April 20, 4:52 PM CST
Where
Gray County, Lefors
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -100.817

Hail, Gray

When
April 20, 4:52 PM CST
Where
Gray County, Lefors
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.433, -100.817

Hail, Gray

When
April 20, 5:10 PM CST
Where
Gray County, 4 mi NW of Lefors
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.467, -100.867

Hail, Roberts

When
April 20, 5:14 PM CST
Where
Roberts County, Miami
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -100.633

Hail, Gray

When
April 20, 5:15 PM CST
Where
Gray County, 10 mi ENE of Pampa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.583, -100.800

Hail, Roberts

When
April 20, 5:27 PM CST
Where
Roberts County, Miami
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -100.633

Hail, Wheeler

When
April 20, 5:30 PM CST
Where
Wheeler County, 10 mi NE of Shamrock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -100.117

Hail, Roberts

When
April 20, 5:32 PM CST
Where
Roberts County, 10 mi NW of Miami
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -100.767

Hail, Hemphill

When
April 20, 5:40 PM CST
Where
Hemphill County, 2 mi S of Canadian
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -100.383

Hail, Lipscomb

When
April 20, 6:20 PM CST
Where
Lipscomb County, 9 mi ESE of Booker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.383

Hail, Lipscomb

When
April 20, 6:25 PM CST
Where
Lipscomb County, 5 mi SW of Lipscomb
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -100.333

Near Locust Grove

Hail, Lipscomb

When
April 20, 6:28 PM CST
Where
Lipscomb County, Follett
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.433, -100.133

Hail, Lipscomb

When
April 20, 6:30 PM CST to 6:35 PM CST
Where
Lipscomb County, Follett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447329, 5447330, 5447331, 5447332, 5447333, 5447334, 5447335, 5447336, 5447337, 5447338, 5447339, 5447340, 5447341, 5447342, 5447343.